You taper off risperidone by reducing the dose gradually over a period of time. If a child stops too quickly, they might get a runny nose, diarrhea, and cramping.
What You'll Learn
- When does it make sense to take a child off medication?
- What should you ask your child’s doctor when taking them off meds?
- What should you keep in mind when taking a child off meds?
The most important things when taking a child off medication are to go slow and follow your doctor’s advice. Stopping quickly can sometimes lead to unpleasant side effects. The exception is stimulant medication for ADHD, like Adderall and Ritalin. These medications leave the child’s body quickly, so it’s okay to stop taking them all at once.
There are a few reasons it might make sense to take a child off medication. They might have grown out of the problem the medicine was treating. Or, their symptoms may have improved so much that they might not need meds anymore. A doctor can slowly lower the amount the child takes and see how they do.
Another reason to stop is if your child has taken the medication for a while and isn’t getting better. In that case, your doctor might take them off it to try something else. Or if your child is having a very hard time, a doctor might take them off all their meds to make sure that the meds aren’t causing the problems.
Your child’s doctor can help you figure out when and how to take your child off medication. Talk to the doctor about side effects to look out for and how to tell if your child is getting better. It’s best to stop medication when other things in your kid’s life are stable. Vacations are not a good time because they’re breaks in routine.
Talk to your child about stopping medication, too. Make sure they’ve been taking it as they’re supposed to before you stop, since kids sometimes forget to take their meds. Also explain why you think it makes sense to stop and check in about how they’re feeling as they wean off.
When you’re considering medication for a child with emotional or behavioral problems, how you start is very important. But how you stop is just as important. With most psychoactive medications it’s important to taper off gradually rather than stopping quickly.
This does not mean that your child is addicted to the medication, but that the brain has become used to a stable level of medication and needs time to adjust gradually to functioning without it. If you move too abruptly, it can cause unpleasant or confusing side effects.
“The brain doesn’t like to be pushed or pulled any direction quickly,” observes Ron Steingard, MD, a child and adolescent psychiatrist at the Child Mind Institute. “So even if there are no known withdrawal symptoms associated with a particular medication, it’s usually not a good idea to stop abruptly.”
There are some exceptions to the go-slow rule—medications that are so fast-acting that they leave your child’s system within hours, rather than building up in the brain to produce the therapeutic effect. Stimulant medications for ADHD, for instance, leave the child’s body overnight, explains Dr. Steingard, rather than accumulating. The child is essentially off the medication when he gets out of bed each morning. But antidepressants, anti-anxiety medication and anti-psychotic medications are designed to accumulate in order to maintain a desirable level in the brain, and those should be reduced gradually.
Not all kids would have unpleasant side effects if they stopped quickly, Dr. Steingard notes, but some might, and there’s no way to know which kids might be affected. The best way to minimize that risk is to go slow.
Why take a child off medication?
There are a number of reasons why you and your clinician might decide that your child should stop taking a medication:
- He’s grown out of symptoms: With ADHD, many kids stop experiencing symptoms as they get older and they may not need the medication—or as much medication—when they’re teenagers or adults.
- His symptoms and behavior have stabilized: If a child is taking medication for depression, anxiety or disruptive behavior, and the symptoms have subsided, it may be a good idea, after a period of months that he’s been stable, to cautiously try to decrease the dose or discontinue it. This is something that should be reviewed carefully with your doctor as there may be instances when continuing the medication is important. Like diabetes, some problems continue for a long time and may require long-term medication.
- The medication isn’t working: After a sufficient trial, if a medication isn’t helping your child, your clinician may want to take her off it, and consider another medication, a different treatment, or a reappraisal of the diagnosis.
- Cleanout: Sometimes when a child is having a particularly challenging time, especially with extreme or dangerous behavior that might require hospitalization or residential treatment, he is carefully taken off all medications to confirm what symptoms remain and to make sure the medications are not themselves causing any of the symptoms.
Things to keep in mind when stopping medication
The key thing to keep in mind, notes Dr. Steingard, is that you don’t want to turn kids off to medications that can really help them by starting or stopping too abruptly and generating unpleasant side effects.
- Don’t take a child off medication without a doctor’s guidance, and a schedule for tapering the dose.
- Don’t stop taking more than one medication at a time.
- Don’t assume every change in your child’s behavior is the result of withdrawal from the medication. Be alert to other changes in his life that might affect his behavior.
- Do make sure your clinician has identified side effects you should watch out for, and any signs that you should be concerned.
- Do talk to your child about why he’s going off the medication, and monitor how he’s feeling.
- You and your clinician should identify things you’ll be monitoring to assess how well your child doing without medication and whether troubling symptoms are recurring.
- Choose a time to taper off medication when other things in your child’s life are stable. Because kids react to changes in routine, holidays and vacations are not a good time to stop medication.
- Since going off medication may cause a return of the symptoms the medication was treating, don’t choose a stressful or difficult time for the child, such as leaving home for college.
- If your child has recovered from a crisis with the help of medication, don’t be too quick to take him off the medication. Going off a medication too soon can increase his chances of recurrence.
- Before deciding a medicine is not working, make sure that the trial has lasted long enough and that the dose has been high enough to determine if it will work. This can take several months for some medicines.
- Before deciding a medication is not working, make sure that your child has actually been taking the medication as prescribed. It’s common for adolescents who are in charge of taking their meds to neglect to do so
What to expect if your child is going off these medications
Things to look out for while taking a child off medication depend on the type of medication involved.
- Stimulant medication for ADHD: Stimulants like Ritalin (Methylphenidate) and Adderall (Dextroamphetaimine) are so fast-acting that they are essentially clearing the child’s body daily. They don’t need to be reduced gradually.
- Non-stimulant meds for ADHD: If your child stops taking a medication like Tenex (Guanfacine) or Kapvay (Clonidine), which were originally developed to treat high blood pressure, his blood pressure may rise, and pulse may speed up, but it shouldn’t be to dangerous levels. Tapering gradually is recommended.
- Antidepressants: With medications like Prozac (Fluoxetine) and Zoloft (Sertraline) your child should taper off them over several months to minimize the risk of mild flu-like symptoms that sometimes occur with these meds.
- Anti-anxiety medications: Withdrawal should be gradual from the group of medications called benzodiazipines, which including Xanax (Alprazolam) and Klonopin (Clonazepam). The key side effect to be minimized when withdrawing from these drugs is anxiety.
- Antipsychotic medications. Medications like Risperdal (Risperidone) and Abilify (Aripiprazole) should be reduced gradually over a period of time. If a child stops too quickly he might get a runny nose, diarrhea and cramping. The biggest concern to watch for is the return of aggressive or dangerous behavior that the medication was designed to keep in check.
To avoid side effects you want to be very cautious when starting out on a medication, take plenty of time to build the right, effective dose. And you want to be equally cautious when stopping a medication, tapering to avoid discomfort or a negative experience that might, unnecessarily, generate a negative attitude in your child.
Frequently Asked Questions
You wean your child off medication with a doctor’s guidance, and using a schedule for tapering the dose. Make sure your doctor has identified side effects that you should look out for and choose a time when other things in your child’s life are stable.